Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 186, NWS Midland/Odessa, TX

June 10, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2005, 2:27 PM CDT for Pecos County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 2:27 PM CDT (19:27 UTC)
Expired
Jun 10, 2005, 3:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:00 PM CDTHAIL 137 S Fort Stockton, TXHAIL LASTED TWENTY-FIVE MINUTES BETWEEN 300 PM CDT THROUGH 325 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 101928
SVRMAF
TXC371-102015-
/O.NEW.KMAF.SV.W.0186.050610T1927Z-050610T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 315 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY...OR 27 MILES
  SOUTH OF FORT STOCKTON...MOVING NORTHEAST AT 20 MPH. THE STORM WAS
  OVER HIGHWAY 385 IN SOUTHWEST PECOS COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL PECOS COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3052 10304 3035 10297 3039 10248 3083 10262

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:58 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 9:58 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT FRI JUN 10 2005

.UPDATE...
CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHERN AND EASTERN PERMIAN
BASIN AND PORTIONS OF THE TRANS PECOS REGION THIS MORNING AHEAD OF A
SHORTWAVE IMPULSE CURRENTLY MOVING INTO SOUTHWEST TEXAS. THE OVERALL
INTENSITY OF THESE STORMS HAS WEAKENED A BIT OVER THE PAST
HOUR...AND THE FOCUS IS NOW SHIFTING TO VERY HEAVY RAINFALL OCCURING
ACROSS NORTHERN PECOS AND SOUTHERN UPTON COUNTIES. WILL UPDATE THE
MORNING POP...WEATHER...AND QPF GRIDS TO REFLECT CURRENT TRENDS.

A SECOND STRONGER SHORTWAVE TROUGH CURRENTLY EXTENDS FROM THE GREAT
BASIN SOUTHWARD TO THE BAJA REGION OF CALIFORNIA. THIS FEATURE WILL
QUICKLY TRANSLATE EAST INTO NEW MEXICO AND SOUTHWEST TEXAS LATE THIS
AFTERNOON. THE SURFACE DRYLINE SHOULD EXTEND SOMEWHERE WITHIN THE
VICINITY OF FAR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN
SOUTHWARD TO THE LOWER TRANS PECOS AND EASTERN BIG BEND REGIONS BY
THE LATE AFTERNOON HOURS. LARGE SCALE FORCING AHEAD OF THE SHORTWAVE
TROUGH WILL COMBINE WITH DEEP LOW LEVEL MOISTURE AND INCREASING
INSTABILITY AHEAD OF THE DRYLINE TO BRING A ROUND OF SEVERE
THUNDERSTORMS GENERALLY EAST OF A SEMINOLE...KERMIT...FORT
STOCKTON...PANTHER JUNCTION LINE. MAIN CONCERNS WILL BE VERY LARGE
HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE...
ESPECIALLY ACROSS THE PERMIAN BASIN. WE WILL GO AHEAD AND EXPAND THE
AFTERNOON CHANCE OF POPS A BIT FARTHER WEST THAN IS CURRENTLY
INDICATED IN THE GRIDDED DATABASE...WITH A SLIGHT INCREASE ACROSS
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21
Hazardous weather outlook, Jun 10, 4:57 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CDT FRI JUN 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110923-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
457 AM CDT FRI JUN 10 2005 (357 AM MDT FRI JUN 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO... WITH
A MODERATE RISK OF SEVERE STORMS ALONG AND EAST OF A LAMESA...
MIDLAND... TO BIG LAKE LINE.  THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE WITH VERY LARGE HAIL AND DAMAGING WIND BEING THE PRIMARY
THREATS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.  LOCALLY HEAVY
RAIN COULD RESULT IN FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ON SUNDAY AFTERNOON ACROSS THE NORTHEAST PERMIAN
BASIN AND THE ROLLING PLAINS COULD REACH SEVERE LEVELS...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL.

A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN AND CENTRAL PERMIAN
BASIN ON TUESDAY EVENING.  ISOLATED THUNDERSTORMS ALONG THIS COLD
FRONT COULD ALSO PRODUCE SEVERE WEATHER WITH THE MAIN THREAT AGAIN BEING
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ALONG AND EAST OF
A MALJAMAR TO FORT DAVIS TO ALPINE LINE SHOULD MONITOR THE LATEST
WEATHER DEVELOPMENTS AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 10, 8:56 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 AM CDT FRI JUN 10 2005

TXZ062-063-068>070-075-101515-
CRANE-GLASSCOCK-MIDLAND-PECOS-REAGAN-UPTON-
856 AM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS...CRANE...UPTON...
MIDLAND...GLASSCOCK...AND REAGAN COUNTY.

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG THUNDERSTORMS FROM A GIRVIN...MCCAMEY...
RANKIN...TO MIDKIFF LINE MOVING TO THE NORTHEAST AT ABOUT 25 MPH.
THIS AREA OF PRECIPITATION HAS THE POTENTIAL TO INCREASE ABOVE SEVERE
LIMITS.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AROUND 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL.

MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE
LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED FOR
THE AREA.

02
Special weather statement, Jun 10, 11:58 AM CDT, 2 hours 29 minutes before
TXZ048-053-101730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT FRI JUN 10 2005

...STRONG WINDS ACROSS SCURRY AND MITCHELL COUNTIES...

A BAND OF STRONG WINDS ASSOCIATED WITH OUTFLOW FROM THUNDERSTORMS
WILL MOVE ACROSS MITCHELL AND SCURRY COUNTIES THROUGH 1230 PM CDT.
WINDS OF 30 TO 40 MPH...WITH GUSTS TO 55 MPH WILL BE POSSIBLE.
PERSONS IN THE COMMUNITIES OF SNYDER...COLORADO CITY...WEST
BROOK...KNAPP...AND HERMLEIGH MAY EXPERIENCE THESE WINDS.

THE WINDS SHOULD DECREASE TO 10 TO 20 MPH AFTER 1230 PM CDT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:26 PM CDTTornado WarningMAFPecos, Terrell64 min
Jun 9, 8:27 PM CDTTornado WarningMAFTerrell63 min
Jun 9, 9:27 PM CDTSevere Thunderstorm WarningMAFTerrell39 min
Jun 10, 7:38 AM CDTSevere Thunderstorm WarningMAFPecos67 min
Jun 10, 7:50 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Jun 10, 8:44 AM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
Jun 10, 11:09 AM CDTSevere Thunderstorm WarningMAFUpton51 min
Jun 10, 11:39 AM CDTFlash Flood WarningMAFUpton4 hr
Jun 10, 11:42 AM CDTFlash Flood WarningMAFPecos4 hr
Jun 10, 12:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
Jun 10, 1:19 PM CDTFlash Flood WarningMAFReagan3 hr
Jun 10, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 10, 3:17 PM CDTTornado WarningMAFBrewster, Pecos43 min
Jun 10, 4:00 PM CDTTornado WarningMAFBrewster, Pecos60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.